Alert archive / Arkansas / Flash Flood Warnings in 2012

Flash Flood Warning 25, NWS Little Rock, AR

August 31, 20125 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at Aug 31, 2012, 5:57 AM CDT for 5 counties in Arkansas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2012, 5:57 AM CDT (10:57 UTC)
Expired
Aug 31, 2012, 9:00 AM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Bradley County, AR, Calhoun County, AR, Cleveland County, AR, Drew County, AR, Lincoln County, AR

The radar

The Little Rock radar (KLZK), 142 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 7:00 AM CDTHEAVY RAIN 3.79Moro Bay, AR
Aug 31, 7:00 AM CDTHEAVY RAIN 4.127 Se Hampton, AR
Aug 31, 7:00 AM CDTHEAVY RAIN 5.39Star City, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 11.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2012-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2012-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

748 
WGUS54 KLZK 311057
FFWLZK
ARC011-013-025-043-079-311400-
/O.NEW.KLZK.FF.W.0025.120831T1057Z-120831T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
557 AM CDT FRI AUG 31 2012

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLEVELAND COUNTY IN SOUTHEAST ARKANSAS...
  EASTERN CALHOUN COUNTY IN SOUTHWEST ARKANSAS...
  NORTHERN BRADLEY COUNTY IN SOUTHEAST ARKANSAS...
  NORTHWESTERN DREW COUNTY IN SOUTHEAST ARKANSAS...
  WESTERN LINCOLN COUNTY IN SOUTHEAST ARKANSAS...

* UNTIL 900 AM CDT

* AT 554 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF HEAVY RAINFALL ALONG A LINE EXTENDING FROM 4 MILES
  NORTHWEST OF FEENYVILLE TO 3 MILES NORTHEAST OF WEEKS TO 6 MILES
  NORTH OF GRAPEVINE LAKE. DOPPLER RADAR INDICATES 1 TO 2 INCHES     
  OF RAIN HAVE FALLEN OVER PARTS OF THE WARNED AREA IN THE PAST      
  HOUR. THIS IS IN ADDITION TO THE VERY HEAVY RAINFALL SEEN OVER THE 
  PAST 12 HOURS. WITH ADDITIONAL HEAVY RAIN EXPECTED...FLASH         
  FLOODING IS LIKELY TO OCCUR. WHILE PRECIPITATION MAY TAPER OFF IN  
  SOME AREAS DURING THE WARNING PERIOD...IT WILL TAKE SOME TIME FOR  
  ANY HIGH WATER TO RUNOFF.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WARREN...             STAR CITY...          RISON...
  HAMPTON...            WEEKS...              TRI COUNTY LAKE...
  TOLEDO...             TIPTON...             PLANTERSVILLE...
  NEBO...               MT ELBA...            MORO BAY SP...
  LANARK...             KINGSLAND...          KEDRON...
  HILO...               HERMITAGE...          HERBINE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND... DONT DROWN!

&&

LAT...LON 3329 9247 3332 9248 3332 9253 3335 9254
      3339 9259 3380 9237 3380 9234 3384 9234
      3406 9222 3407 9204 3401 9162 3327 9232
      3328 9236 3327 9243

$$

62

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:49 AM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 31, 2:49 AM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
249 AM CDT FRI AUG 31 2012

.SHORT TERM...TODAY THROUGH MONDAY

RADAR/SAT IMAGERY SHOWS CENTER IF THE REMNANTS OF ISAAC CURRENTLY
LOCATED OVER WEST CENTRAL AR...OR AROUND MONTGOMERY COUNTY AT 730Z.
WIDESPREAD SHRA CONTINUES TO THE EAST AND NORTH OF THE LOW CENTER.
BREEZY WINDS CONTINUE AS WELL...WITH SUSTAINED WINDS SURROUNDING THE
LOW CENTER ACROSS MUCH OF THE CWA AROUND 10 TO 20 KTS...WITH GUSTS
OVER 30 KTS IN SOME SPOTS. RAINFALL AMOUNTS SO FAR HAVE RANGED FROM
LESS THAN A QUARTER INCH ACROSS THE WRN COUNTIES...TO AROUND 4
INCHES AT SOME LOCATIONS ACROSS CENTRAL AND SE AR. MOST LOCATIONS
WERE SEEING ABOUT 1 TO AROUND 2 INCHES.

WILL KEEP LIKELY TO CATEGORICAL POPS GOING THROUGH A GOOD PORTION OF
THIS FRI AS THE REMNANTS OF ISAAC CONTINUE TO PUSH NW AND NORTH INTO
SW MO. BEST POTENTIAL FOR ADDITIONAL HEAVY RAINFALL WILL BE ACROSS
THE NRN HALF OF THE STATE...WHERE ADDITIONAL RAINFALL AMOUNTS OF 2
TO 3 INCHES WILL BE POSSIBLE THROUGH THIS EVENING. AS A
RESULT...KEEP FFA GOING FOR MANY COUNTIES THROUGH THIS EVENING.
HOWEVER...HAVE REMOVED SOME OF THE SRN AND SW COUNTIES AS THE
POTENTIAL FOR FLASH FLOODING HAS LESSENED SIGNIFICANTLY.

BREEZY CONDITIONS WILL ALSO CONTINUE FOR MUCH OF THE CWA THROUGH
THIS FRI...AND WILL CONTINUE THE LAKE WIND ADV FOR ALL COUNTIES AT
THIS TIME. AS THE REMNANTS LIFT NORTH INTO MO THIS EVENING...EXPECT
THE WINDS TO LESSEN...AND PRECIP CHANCES TO DROP. HOWEVER...DO
KEEPING LINGERING POPS FOR THE NRN AND NERN SECTIONS OF THE STATE
SAT INTO SUN AS THERE WILL BE LINGERING MOISTURE AND LIFT
SURROUNDING THE UPPER TROUGH FROM THE REMNANTS OF ISAAC TO THE NE.
BY EARLY NEXT WEEK...DRY CONDITIONS WILL RETURN...AS WELL AS HOTTER
TEMPS.

&&

.LONG TERM...TUESDAY THROUGH THURSDAY

A FRONTAL BOUNDARY WILL APPROACH THE REGION FROM THE NORTHWEST.
SOUTHWEST WINDS AHEAD OF THE BOUNDARY WILL ALLOW FOR WARM
TEMPERATURES...WITH HIGHS ON TUESDAY WELL INTO THE 90S IN AT LEAST
THE SOUTHWEST AND CENTRAL. BY WEDNESDAY/THURSDAY...THE FRONT IS
EXPECTED TO HANG UP NEAR NORTHERN ARKANSAS AS IT HITS FLATTENED
UPPER FLOW. THE PRESENCE OF THE BOUNDARY IN THE REGION WILL ALLOW
FOR INCREASED CLOUD COVER...AND SLIGHT RAIN CHANCES...AS WELL AS
SLIGHTLY COOLER TEMPERATURES TO END THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     82  74  88  72 / 100  80  50  40
CAMDEN AR         87  75  93  74 /  80  50  30  20
HARRISON AR       77  71  87  70 / 100  80  50  30
HOT SPRINGS AR    83  74  89  73 / 100  50  40  30
LITTLE ROCK   AR  85  74  89  73 / 100  60  50  40
MONTICELLO AR     85  74  91  74 /  80  50  30  20
MOUNT IDA AR      82  73  89  73 /  90  50  30  20
MOUNTAIN HOME AR  79  72  87  71 / 100  80  50  40
NEWPORT AR        84  74  89  73 /  90  70  50  40
PINE BLUFF AR     86  74  89  73 / 100  50  40  30
RUSSELLVILLE AR   82  73  90  72 / 100  60  50  40
SEARCY AR         84  74  88  73 / 100  70  50  40
STUTTGART AR      85  74  88  73 / 100  70  50  40
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 1 AM CDT SATURDAY FOR BAXTER-BOONE-
FULTON-INDEPENDENCE-IZARD-JACKSON-MARION-NEWTON-SEARCY-SHARP-
STONE.

FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ARKANSAS-BAXTER-BOONE-
CLEBURNE-CONWAY-DESHA-DREW-FAULKNER-FULTON-GRANT-INDEPENDENCE-
IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-
MONROE-NEWTON-PERRY-POPE-PRAIRIE-PULASKI-SALINE-SEARCY-SHARP-
STONE-VAN BUREN-WHITE-WOODRUFF-YELL.

LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ARKANSAS-
BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-
DREW-FAULKNER-GARLAND-GRANT-HOT SPRING-JEFFERSON-JOHNSON-LINCOLN-
LOGAN-LONOKE-MONROE-MONTGOMERY-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-VAN BUREN-WHITE-WOODRUFF-YELL.

&&

SHORT TERM...62 / LONG TERM...57
Hazardous weather outlook, Aug 31, 5:00 AM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT FRI AUG 31 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-011000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

TROPICAL DEPRESSION ISAAC WILL CONTINUE TO MOVE NORTH TODAY AND
TONIGHT. RAIN...HEAVY AT TIMES...AND A FEW THUNDERSTORMS WILL BE
POSSIBLE. DUE TO THE HEAVY RAIN...A FLASH FLOOD WATCH WILL CONTINUE
THROUGH LATE TONIGHT FOR MUCH OF ARKANSAS. ADDITIONAL RAINFALL
TOTALS OF TWO TO THREE INCHES WILL BE POSSIBLE...PRIMARILY NORTH OF
INTERSTATE 40. AS THE GROUND BECOMES SATURATED...FLASH FLOODING
COULD RESULT. REMEMBER...HEAVY RAINFALL CAN LEAD TO FLASH
FLOODING...EVEN IN AREAS EXPERIENCING PROLONGED DROUGHT.

WINDS WILL RANGE FROM 10 TO 25 MPH WITH SOME GUSTS TO AROUND 30 MPH
AT TIMES. A LAKE WIND ADVISORY CONTINUES THROUGH THIS EVENING. THE
STRONG WIND WILL CREATE DANGEROUS CONDITIONS ON AREA BODIES OF WATER
AND ELEVATED BRIDGES AND OVERPASSES. ALSO...TREE LIMBS WEAKENED BY
DROUGHT WILL SNAP MORE EASILY...AND THIS COULD CREATE POWER OUTAGES.

ALSO ISOLATED TORNADOES ARE COMMON SURROUNDING A TROPICAL SYSTEM.
TORNADOES USUALLY FORM IN RAIN BANDS TO THE NORTH AND EAST OF THE
CENTER OF THE SYSTEM. HOWEVER...WIDESPREAD RAIN WILL TEND TO
STABILIZE THE ATMOSPHERE...AND THIS WILL MINIMIZE THE TORNADO
CONCERN. THOUGH THE OVERALL THREAT FOR TORNADOES IS LOW...THE
GREATEST CHANCES OF SEEING AN ISOLATED TORNADO WOULD BE PRIMARILY
EAST OF A LINE FROM HAMPTON TO HARRISON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISAACS REMNANTS WILL CONTINUE MOVING OUT OF THE REGION ON SATURDAY.
HOWEVER...LINGERING MOISTURE WILL ALLOW FOR A CONTINUED CHANCE OF
SHOWERS AND THUNDERSTORMS IN MUCH OF THE NORTHERN TWO THIRDS OF THE
AREA ON SATURDAY.

WARM AND DRY WEATHER WILL RETURN TO THE AREA BY EARLY NEXT WEEK...
BEFORE A FRONTAL BOUNDARY APPROACHES FROM THE NORTHWEST BY MID-WEEK.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE LOW TORNADO THREAT...SPOTTER ACTIVATION IS NOT
ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

57

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 10:02 PM CDTAreal Flood AdvisoryLZKPulaski3 hr
Aug 31, 12:56 AM CDTAreal Flood AdvisoryLZKFaulkner, Lonoke, Pulaski, Saline6 hr
Aug 31, 5:10 AM CDTFlash Flood WarningLZKArkansas, Jefferson, Lincoln3 hr
Aug 31, 7:59 AM CDTFlash Flood Warning EmergencyLZKCleveland, Dallas, Grant, Jefferson, Lonoke3 hr
Aug 31, 8:50 AM CDTFlash Flood WarningLZKLonoke, Prairie, White, Woodruff3 hr
Aug 31, 8:51 AM CDTFlash Flood Warning EmergencyLZKBradley, Calhoun, Cleveland, Dallas, Ouachita3 hr
Aug 31, 10:51 AM CDTFlash Flood Warning EmergencyLZKCleveland, Dallas, Grant, Jefferson, Lonoke6 hr
Aug 31, 11:06 AM CDTSpecial Weather StatementLZKJefferson19 min
Aug 31, 11:50 AM CDTAreal Flood WarningLZKBradley, Calhoun, Cleveland, Dallas4 hr
Aug 31, 11:53 AM CDTFlash Flood WarningLZKLonoke, Prairie, White, Woodruff5 hr
Aug 31, 6:13 PM CDTSpecial Weather StatementLZKBradley47 min
Aug 31, 6:17 PM CDTSpecial Weather StatementLZKMonroe43 min
Aug 31, 6:24 PM CDTFlash Flood WarningLZKArkansas, Jefferson, Lincoln, Lonoke, Monroe, Prairie3 hr

Nearby

Flash Flood Warnings in Arkansas, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.